Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 23, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jun 4, 2002, 4:10 PM EST for Wabash County, Indiana. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2002, 4:10 PM EST (21:10 UTC)
- Expired
- Jun 4, 2002, 4:40 PM EST
- In force
- 30 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Wabash County, IN
The radar
The Northern Indiana radar (KIWX), 43 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 4:15 PM EST | Hail 0.75 | Roann, IN | |
| Jun 4, 4:22 PM EST | Hail 0.88 | North Manchester, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 3:30 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.2 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2117 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1056 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 042110 SVRFWA INC169-042140- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 410 PM EST TUE JUN 4 2002 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN WABASH COUNTY IN INDIANA * UNTIL 440 PM EST * AT 410 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF NORTH MANCHESTER...MOVING EAST AT 40 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... NORTH MANCHESTER ROANN LAKETON THIS IS A DANGEROUS STORM. SEEK SHELTER IMMEDIATELY REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4103 8593 4091 8594 4090 8565 4103 8569
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:18 PM EST, 52 minutes earlier.
Area forecast discussion, Jun 4, 3:18 PM EST, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 318 PM EST TUE JUN 4 2002 MID LEVEL CAP HAS BEEN WEAKENING...BUT STILL ABLE TO INHIBIT TSTM FORMATION OVER NRN INDIANA AND NW OH. STNRY FRONT ACRS FAR NRN INDIANA HAS BEEN A TRIGGER FOR STORMS. STORMS AT 20Z FIRING ALONG FRONT WEST OF FWA...SO EXPECT DEEPER CONVECTION ALONG FRONT. WILL KEEP LIKELY OR HIGHER POPS TONIGHT AS FRONT PUSHES SOUTH AS A COLD FRONT. STILL EXPECT SOME STORMS AND SHOWERS WEDNESDAY AS STILL EXPECT PCPN BEHIND FRONT...OTHERWISE...SHOULD SEE RAIN ENDING FROM THE NW AS FRONT MOVES FARTHER SOUTH. GENERALLY USED ETA/AVN MOS AS THESE MODELS APPEAR TO HAVE A REASONABLE HANDLE ON THERMAL FIELDS AND LOCATION OF CONVECTION. EXPECT PARTLY CLOUDY CONDTNS THURS AND FRI WITH TEMPS A LITTLE BELOW NORMAL BEHIND FRONT. EXTENDED FORECAST THE BIG CHALLENGE IS WHETHER OR NOT TO ADD PRECIPITATION CHANCES FOR SUNDAY. THE AVN MODEL BRINGS A WEAK UPPER TROUGH ALONG THE SOUTHERN STREAM OF THE JET STREAM ACROSS THE SOUTHERN PLAINS AND THE LOW MISSISSIPPI VALLEY. ALTHOUGH THE UKMET AND ECMWF DO NOT READILY PICK UP ON THIS WAVE...A MOIST SOUTHERLY FLOW AND APPROACHING FRONT TO THE WEST AS A LOW EJECTS ACROSS THE NORTHERN PLAINS WARRANTS THE INCLUSION OF POPS ON SUNDAY. WITH THE UNCERTAIN TIMING OF THIS FRONT...WE KEPT THE CHANCE FOR POPS IN THE FORECAST ON MONDAY AND TUESDAY. LITTLE CHANGES WERE MADE TO THE TEMPERATURES. .IWX...NONE. SKIP/MBS/PBM
In the hours before
Local storm report, Jun 4, 12:50 PM EST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1250 PM EST TUE JUN 04 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 PM 3 N FT WAYNE BAER ARPT IN 1 INCH HAIL
06/04/02 ALLEN REPORTED BY STORM
SPOTTER.Local storm report, Jun 4, 12:59 PM EST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1259 PM EST TUE JUN 04 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1242 PM 3 NE FT WAYNE BAER ARPT IN .75 INCH HAIL
06/04/02 ALLEN EVENT DURATION 2
MINUTES. REPORTED BY
STORM SPOTTER.Local storm report, Jun 4, 1:00 PM EST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
100 PM EST TUE JUN 04 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 PM FT WAYNE BAER ARPT IN 1.5 INCH HAIL
06/04/02 ALLEN REPORTED BY FIRE AND
RESCUE.Local storm report, Jun 4, 1:10 PM EST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
110 PM EST TUE JUN 04 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1220 PM BIPPUS IN 1 INCH HAIL
06/04/02 HUNTINGTON REPORTED BY FIRE AND
RESCUE.
1226 PM 2 S ABOITE IN 1 INCH HAIL
06/04/02 ALLEN REPORTED BY EMERGENCY
MANAGEMENT.
1240 PM FT WAYNE BAER ARPT IN .75 INCH HAIL
06/04/02 ALLEN REPORTED BY STORM
SPOTTER.
1240 PM 3 N FT WAYNE BAER ARPT IN 1 INCH HAIL
06/04/02 ALLEN REPORTED BY STORM
SPOTTER.
1240 PM FT WAYNE BAER ARPT IN 1.5 INCH HAIL
06/04/02 ALLEN REPORTED BY FIRE AND
RESCUE.
1242 PM 3 NE FT WAYNE BAER ARPT IN .75 INCH HAIL
06/04/02 ALLEN EVENT DURATION 2
MINUTES. REPORTED BY
STORM SPOTTER.Local storm report, Jun 4, 3:50 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
350 PM EST TUE JUN 04 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM 4 SW ROCHESTER IN 1.75 INCH HAIL
06/04/02 FULTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jun 4, 3:55 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
355 PM EST TUE JUN 04 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0352 PM 1 SW ROCHESTER IN 1.75 INCH HAIL
06/04/02 FULTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 12:08 PM EST | Severe Thunderstorm Warning | IWX | Huntington, Whitley | 32 min |
| Jun 4, 12:24 PM EST | Severe Thunderstorm Warning | IWX | Allen | 46 min |
| Jun 4, 3:36 PM EST | Severe Thunderstorm Warning | IWX | Fulton | 44 min |
| Jun 4, 4:04 PM EST | Severe Thunderstorm Warning | IWX | Kosciusko, Miami | 46 min |
| Jun 4, 4:25 PM EST | Severe Thunderstorm Warning | IWX | Huntington | 45 min |
| Jun 4, 4:39 PM EST | Severe Thunderstorm Warning | IWX | Wabash | 41 min |
| Jun 4, 4:46 PM EST | Tornado Warning | IWX | Huntington | 24 min |
| Jun 4, 5:03 PM EST | Tornado Warning | IWX | Wells | 47 min |
| Jun 4, 5:09 PM EST | Tornado Warning | IWX | Huntington | 41 min |
| Jun 4, 5:20 PM EST | Severe Thunderstorm Warning | IWX | Adams | 40 min |
| Jun 4, 5:59 PM EST | Severe Thunderstorm Warning | IWX | Adams | 31 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.